Louisiana, 2009Damaging Wind in Louisiana, June 23, 2009
June 23, 2009 · NWS SHV · 1 event in 1 county or zone
A weak upper level disturbance rounding a large upper level ridge of |high pressure interacted with very strong heating (as temperatures were |in the upper 90s to near 100 degrees), and available low level moisture, |to produce widely scattered showers and thunderstorms over southwest |Arkansas, which entered extreme north central Louisiana during the late |afternoon/early evening before…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level disturbance rounding a large upper level ridge of |high pressure interacted with very strong heating (as temperatures were |in the upper 90s to near 100 degrees), and available low level moisture, |to produce widely scattered showers and thunderstorms over southwest |Arkansas, which entered extreme north central Louisiana during the late |afternoon/early evening before dissipating. One particular shower |developed east of Farmerville, LA along an outflow boundary, and |produced strong but brief wind gusts that downed a tree and produced |minor roof damage to a home. The shower quickly dissipated shortly |thereafter.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 23, 1:56 PM CST, 4 hours 4 minutes earlier.
Area forecast discussion, Jun 23, 1:56 PM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
256 PM CDT TUE JUN 23 2009
.DISCUSSION...
HOT HUMID WEATHER TODAY...WITH HEAT INDEX READINGS REACHING THAT
MAGIC 105 LEVEL AT SEVERAL LOCATIONS IN THE FORECAST AREA. EXPECT
SOME ISOLATED CONVECTION ON WEDNESDAY...AND ALONG WITH SOME WEAK
OUTFLOW BOUNDARIES IN THE AREA...DEW POINTS MAY LOWER A
LITTLE...WHICH WOULD KEEP US BELOW THE 105 HEAT INDEX LEVEL. THUS
WILL NOT ISSUE A HEAT ADVISORY ON THIS PACKAGE...SINCE WE ARE
SUPPOSE TO HAVE TWO DAYS IN A ROW WITH HEAT INDEX READINGS 105 OR
GREATER FOR THE HEAT ADVISORY. STILL HEAT PRECAUTIONS SHOULD BE
TAKEN THROUGH FRIDAY...IN THE SULTRY WEATHER.
WITH THAT SAID...BOTH NAM AND GFS MODELS ARE MOVING THE UPPER RIDGE
TO THE WEST OVER THE NEXT TWO DAYS...AND THIS WILL HELP TO BREAK
THE HOT SPELL WE HAVE BEEN IN. INDEED...THE LONGER RANGE MODELS
ARE FORECASTING THE TEMPERATURES TO LOWER TO NEAR SEASONAL NORMALS
BY EARLY NEXT WEEK. WILL KEEP THE LOW POPS IN THE FORECAST FOR THE
SUNDAY...MONDAY... AND TUESDAY TIME FRAME DUE TO THE UPPER RIDGE
BEING WELL TO OUR WEST AND THE POSSIBILITY THAT SOME WEAK UPPER
LEVEL SHORT WAVES MAY BE TRAVERSING THE AREA.
&&
.AVIATION...
VFR CONDITIONS WILL CONTINUE AREAWIDE THROUGH THE TAF PERIOD...WITH
THE SCT CU FIELD EXPECTED TO DIMINISH AROUND 00Z WEDNESDAY. ISOLATED
CONVECTION HAS DEVELOPED THIS AFTERNOON ACROSS CNTRL/ERN AR/NW MS
ALONG AND SW OF A WEAK BACKDOOR COOL FRONT...WHICH WILL SLOWLY DRIFT
SW ACROSS SCNTRL AR/N LA OVERNIGHT/WEDNESDAY. BELIEVE THAT THIS
CONVECTION WILL REMAIN N OF THE TXK/ELD TERMINALS LATE THIS
AFTERNOON/EARLY EVENING...ALTHOUGH CONVECTIVE DEBRIS MAY DRIFT SW INTO
SW AR/NE LA THIS EVENING/OVERNIGHT BEFORE THINNING. THIS WEAK FRONT
WILL SLIP FAR ENOUGH SW INTO WCNTRL LA/E TX WEDNESDAY AFTERNOON SUCH
THAT IT WILL FOCUS ISOLATED CONVECTION DURING PEAK HEATING OVER
THESE AREAS. LATER SHIFTS WILL ADDRESS THIS POSSIBILITY OVER THE
TYR/GGG/LFK/SHV TERMINALS. LT/VRB WINDS TONIGHT WILL BECOME NNE
5-10 KTS AFTER 15Z.
/15/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 75 99 76 98 76 / 10 20 20 10 10
MLU 75 100 74 98 72 / 20 20 20 10 10
DEQ 72 98 72 98 69 / 20 20 20 10 10
TXK 74 98 73 98 74 / 20 20 20 10 10
ELD 72 99 73 98 71 / 20 20 20 10 10
TYR 76 99 75 100 75 / 10 20 20 10 10
GGG 75 99 74 99 73 / 10 20 20 10 10
LFK 74 98 74 99 73 / 10 20 20 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
03/15
Hazardous weather outlook, Jun 23, 11:07 AM CST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1207 PM CDT TUE JUN 23 2009
OKZ077-TXZ096-108>111-124>126-136>138-149>153-165>167-241100-
ANGELINA-CAMP-CHEROKEE-FRANKLIN-GREGG-HARRISON-MARION-MCCURTAIN-
MORRIS-NACOGDOCHES-PANOLA-RED RIVER TX-RUSK-SABINE TX-SAN AUGUSTINE-
SHELBY-SMITH-TITUS-UPSHUR-WOOD-
1207 PM CDT TUE JUN 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
LOUISIANA...FOR SOUTHEAST OKLAHOMA...AND FOR NORTHEAST AND DEEP
TEXAS.
.DAY ONE...TODAY AND TONIGHT...
AFTERNOON TEMPERATURES WILL BE IN UPPER 90S...WITH THE HEAT INDEX
VALUES BETWEEN 102 AND 105. PEOPLE WHO WILL BE OUTDOORS FOR
LONG PERIODS OF TIME ARE ADVISED TO TAKE FREQUENT BREAKS IN THE
SHADE...AND TO DRINK PLENTY OF WATER TO REMAIN HYDRATED.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
HIGH TEMPERATURES ARE EXPECTED TO CONTINUE IN THE UPPER 90S
THROUGH MID TO LATE WEEK WITH AFTERNOON HEAT INDEX VALUES FROM
100 TO 105. PRECAUTIONS MAY NEED TO BE TAKEN TO AVOID HEAT RELATED
PROBLEMS IN THIS PERSISTENT WEATHER PATTERN. LATER THIS WEEK...THE
UPPER HIGH WILL MOVE FARTHER WESTWARD...ALLOWING FOR THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS IN ISOLATED LOCATIONS.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT OFFICIALS WILL NOT BE NEEDED TODAY OR TONIGHT.
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-TXZ097-112-
241100-
BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CASS-CLAIBORNE-COLUMBIA-
DE SOTO-GRANT-HEMPSTEAD-HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-
LITTLE RIVER-MILLER-NATCHITOCHES-NEVADA-OUACHITA-RED RIVER LA-
SABINE LA-SEVIER-UNION AR-UNION LA-WEBSTER-WINN-
1207 PM CDT TUE JUN 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF SOUTH ARKANSAS...
PORTIONS OF NORTHWEST LOUISIANA AND FOR NORTH CENTRAL AND NORTHEAST
LOUISIANA.
.DAY ONE...TODAY AND TONIGHT...
HIGH PRESSURE ALOFT WILL SLOWLY MOVE WESTWARD...ALLOWING FOR
ISOLATED THUNDERSTORMS TO DEVELOP OVER SOUTH AND SOUTHWEST
ARKANSAS...AND NORTH LOUISIANA DURING THE AFTERNOON AND EVENING.
THESE THUNDERSTORMS MAY PRODUCE GUSTY WINDS AT TIMES. MEANWHILE
AFTERNOON TEMPERATURES WILL BE IN UPPER 90S...TO NEAR 100...WITH THE
HEAT INDEX VALUES APPROACHING 105. PEOPLE WHO WILL BE OUTDOORS FOR
LONG PERIODS OF TIME ARE ADVISED TO TAKE FREQUENT BREAKS IN THE
SHADE...AND TO DRINK PLENTY OF WATER TO REMAIN HYDRATED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
HIGH TEMPERATURES ARE EXPECTED TO CONTINUE IN THE UPPER 90S
THROUGH MID TO LATE WEEK WITH AFTERNOON HEAT INDEX VALUES FROM
100 TO 105. PRECAUTIONS MAY NEED TO BE TAKEN TO AVOID HEAT RELATED
PROBLEMS IN THIS PERSISTENT WEATHER PATTERN. LATER THIS WEEK...THE
UPPER HIGH WILL MOVE FARTHER WESTWARD...ALLOWING FOR THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS IN ISOLATED LOCATIONS.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT OFFICIALS WILL NOT BE NEEDED TODAY OR TONIGHT.
03
In the hours before
Special weather statement, Jun 23, 5:26 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
626 PM CDT TUE JUN 23 2009
ARZ072-073-240015-
COLUMBIA-UNION-
626 PM CDT TUE JUN 23 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 715 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTH CENTRAL ARKANSAS...
UNION...
IN SOUTHWEST ARKANSAS...
COLUMBIA...
INCLUDING THE FOLLOWING LOCATIONS...
ATLANTA...CALION...EL DORADO...EMERSON...HUTTIG...LAPILE...
LAWSON...LISBON...MACEDONIA...MAGNOLIA...MCNEIL...MOUNT HOLLY...
NORPHLET...SMACKOVER...STRONG...URBANA...VILLAGE...WALDO AND
WESSON...
AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOUNT HOLLY...OR 7 MILES SOUTHEAST OF
STEPHENS...MOVING SOUTH AT 15 MPH. ALSO...ANOTHER STRONG STORM WAS
MOVING SOUTHWEST TOWARD PIGEON HILL AND STRONG.
WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
05Thunderstorm Wind, Union
- When
- June 23, 6:00 PM CST
- Where
- Union County, 3 mi E of Farmerville
- Measured
- 47 kt (54 mph) estimated gust
- Property damage
- $300
- Reported by
- Storm Chaser
- Coordinates
- 32.770, -92.348
A tree was downed and some shingles were torn from the roof of a home north of Hwy. 828 off John Edward Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, June 23, 20092 deaths · 4 injured · $75,000 · EF0 · 17 events
- Tornadoes and Flash Flood in Florida, June 23 to 24, 20091 death · $751,000 · EF1 · 17 events
- Flash Flooding and Hail in Iowa, June 23, 2009$1.1 million · 1.75 in hail · 95 events
- Heat in Texas, June 23, 20091 death · 1 event
- Flash Flood and Damaging Winds in Iowa, June 23, 20091 injured · $40,000 · 70 kt wind · 44 events
- Damaging Winds in Mississippi, June 23, 20091 injured · $173,000 · 60 kt wind · 7 events
- Tornadoes and Flash Flood in Nebraska, June 23, 2009$180,000 · EF0 · 9 events
- Hail in Nebraska, June 23, 2009$205,000 · 1 in hail · 6 events
- Flash Flooding and Damaging Wind in New Mexico, June 23 to 24, 2009$200,000 · 54 kt wind · 3 events
- Hail and Damaging Winds in Florida, June 23, 20092 injured · $18,000 · 61 kt wind · 26 events
- Hail and Damaging Winds in Arkansas, June 23, 2009$90,000 · 50 kt wind · 6 events
- Coastal Flood in Georgia, June 23, 2009$50,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183140.